Arizona, 2015Flash Flood and Heavy Rain in Arizona, August 31, 2015
August 31, 2015 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms produced heavy rain and flash flooding west and north of Winslow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain and flash flooding west and north of Winslow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 4:15 AM MST, 9 hours 15 minutes earlier.
Area forecast discussion, Aug 31, 4:15 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 AM MST MON AUG 31 2015
.SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. SOME STORMS TODAY MAY CONTAIN LARGE HAIL
AND TORRENTIAL RAINFALL...AS WELL AS DAMAGING WINDS. STORM ACTIVITY
WILL SLOWLY MOVE EAST THROUGH THE WEEK...WITH WESTERN YAVAPAI AND
COCONINO COUNTIES LIKELY DRYING OUT.
&&
.DISCUSSION...LITTLE HAS BEEN DONE TO SCOUR OUT LOW LEVEL MOISTURE
OVERNIGHT...EXCEPT ALONG THE FAR WESTERN BORDERS OF THE CWA. ANOTHER
ACTIVE DAY IS EXPECTED TODAY...PERHAPS EVEN MORE SO THAN SUNDAY.
THIS IS DUE A WEAK S/WV OVER SOCAL THAT WILL MOVE INTO WESTERN
ARIZONA THIS AFTERNOON...COURTESY OF A MID-LEVEL JET SEEN ON WATER
VAPOR IN THE SAME AREA. THIS WILL PROVIDE MORE THAN ENOUGH DYNAMICS
AND COOLING ALOFT TO ACT ON OUR PRE-EXISTING MOISTURE OVER CENTRAL
AND EASTERN ARIZONA. MODEL SOUNDING PROFILES INDICATE A BIT MORE
SHEAR AND CAPE FROM SUNDAY...SO FAIRLY WIDESPREAD COVERAGE IS
EXPECTED...WITH A FEW SEVERE STORMS.
MODELS CONTINUE TO INSIST THAT DRIER AND MORE STABLE AIR WILL PUSH
EAST ACROSS THE REGION THROUGH THE WEEK. HOWEVER...TRENDS INDICATE
THAT TUESDAY WILL LIKELY BE MORE ACTIVE FROM WHAT WAS PREVIOUSLY
THOUGHT AND THE DRYING TREND WILL LIKELY BE STUBBORN TO MOVE EAST.
EVENTUALLY...AS A STRONG EARLY SEASON TROUGH PUSHES INTO THE PACIFIC
NORTHWEST...THE DRIER AIR MAY WIN OUT. HOWEVER...CONFIDENCE IS
DECREASING ON THIS...POPS MAY NEED TO BE RAISED LATER THIS WEEK.
&&
.AVIATION...FOR THE 12Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR TODAY AS AN UPPER LEVEL TROUGH HELPS
TO CONVECT THE AIR MASS. IFR CONDITIONS WILL OCCUR NEAR THE STRONGER
STORMS WITH THREATS OF LARGE HAIL...LOCALIZED FLASH FLOODING...ALONG
WITH ERRATIC AND GUSTY SURFACE WINDS FROM 40 TO 50 MPH. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...PETERSON
AVIATION...BOHLIN
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 5:35 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 AM MST MON AUG 31 2015
AZZ004>018-037>040-010245-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
535 AM MST MON AUG 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ACTIVE DAY IS EXPECTED TODAY AS MOISTURE REMAINS OVER
MUCH OF THE REGION. A WEAK TROUGH OVER THE AREA WILL PROVIDE SOME
WIND SHEAR AND INCREASED INSTABILITY...WHICH WILL ENHANCE THE
THREAT FOR ISOLATED SEVERE STORMS.
PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM
WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM
MOTION WILL BE TO THE EAST AND NORTHEAST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ACTIVE DAY IS EXPECTED ONCE AGAIN ON TUESDAY...ESPECIALLY OVER
THE EASTERN AND CENTRAL PORTIONS OF THE AREA. DRIER SOUTHWEST FLOW
WILL DEVELOP LATER NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING
EAST TOWARD THE NEW MEXICO BORDER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 31, 12:25 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST MON AUG 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 E LE CHEE 36.86N 111.40W
08/30/2015 COCONINO AZ TRAINED SPOTTER
LAKE POWELL TRIBAL PARK REPORTED OVER A FOOT OF WATER
RUNNING THROUGH ANTELOPE CANYON
&&
EVENT NUMBER FGZ1500132
TRCSpecial weather statement, Aug 31, 12:30 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST MON AUG 31 2015
AZZ009-039-312000-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA-
1230 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO AND
NORTHERN NAVAJO COUNTIES UNTIL 100 PM MST...
AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER INSCRIPTION HOUSE LANDING STRIP...OR 42 MILES EAST OF PAGE.
THIS STORM IS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INSCRIPTION HOUSE LANDING STRIP AND NAVAJO NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3658 11079 3668 11087 3681 11069 3667 11058
TIME...MOT...LOC 1929Z 242DEG 10KT 3667 11075
MOTTICE
Special weather statement, Aug 31, 12:32 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST MON AUG 31 2015
AZZ007-312000-
COCONINO PLATEAU-
1232 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCONINO COUNTY UNTIL 100
PM MST...
AT 1232 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF GRANDVIEW POINT AT GRAND CANYON...OR 17 MILES SOUTH OF
DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN COCONINO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3575 11196 3583 11202 3594 11185 3581 11176
TIME...MOT...LOC 1932Z 242DEG 9KT 3580 11194
MOTTICE
Special weather statement, Aug 31, 12:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST MON AUG 31 2015
AZZ009-312030-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
1245 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY
UNTIL 130 PM MST...
AT 1244 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF CEDAR RIDGE...OR 29 MILES NORTH OF DESERT VIEW AT
GRAND CANYON...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES US89
BETWEEN BITTER SPRINGS AND CEDAR RIDGE.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3638 11174 3647 11179 3663 11155 3644 11144
TIME...MOT...LOC 1944Z 242DEG 10KT 3646 11169
MOTTICE
Special weather statement, Aug 31, 12:52 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1252 PM MST MON AUG 31 2015
AZZ010-312015-
CHINLE VALLEY-
1252 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NAVAJO AND NORTHWESTERN
APACHE COUNTIES UNTIL 115 PM MST...
AT 1251 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF CHILCHINBITO...OR 35 MILES SOUTH OF MEXICAN HAT...
MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN NAVAJO AND
NORTHWESTERN APACHE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3659 11011 3671 11004 3664 10981 3650 10990
TIME...MOT...LOC 1951Z 288DEG 15KT 3662 11002
MOTTICE
Special weather statement, Aug 31, 1:18 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST MON AUG 31 2015
AZZ007-012-015-312045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
118 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 145
PM MST...
AT 116 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 12 MILES WEST OF GRAY MOUNTAIN...OR AROUND 23 MILES
SOUTH OF DESERT VIEW AT GRAND CANYON...MOVING EAST NORTHEAST AT 20
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAY MOUNTAIN AND WUPATKI NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3553 11180 3573 11178 3589 11178 3598 11147
3556 11143
TIME...MOT...LOC 2016Z 245DEG 18KT 3572 11169
MOTTICEHeavy Rain, Coconino
- When
- August 31, 1:30 PM MST to 3:00 PM MST
- Where
- Coconino County, 1.52 mi WNW of Meteor City to 14.01 mi NE of Moqui
- Reported by
- Department of Highways
- Coordinates
- 35.106, -110.976
A thunderstorm produced around two inches of rain in an area west to north of Winslow.
Flash Flood, Coconino
- When
- August 31, 2:00 PM MST to 4:00 PM MST
- Where
- Coconino County, 1.35 mi NW of Meteor City to 13.19 mi ESE of Moqui
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.114, -110.966
Water was flowing over Indian Route 2 north of Winslow and State Route 99 at Mile Post 54 west of Winslow.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, August 31, 2015$935,000 · 65 kt wind · 17 events
- Flash Flooding and Damaging Wind in South Carolina, August 31, 2015$138,000 · 50 kt wind · 12 events
- Flash Flood in Texas, August 31, 2015$200,000 · 1 event
- Damaging Winds in Arizona, August 31, 2015$20,000 · 56 kt wind · 2 events
- Drought in Texas, August 31, 20153 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 31, 20151 event
- Waterspout in Gulf of Mexico, August 31, 20151 event
- Funnel Cloud in Texas, August 31, 20151 event
- Heavy Rain in Arizona, August 31, 20151 event
- Funnel Cloud in Florida, August 31, 20151 event
- Flash Flood in Arizona, August 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600740, 600741.